Follow
Share

While in a nursing home with dementia or alzheimers? The NH wanted to put my dad (91) on this due to "some anxiety" he was having at bedtime but I told them NO WAY until I actually talked to the physc nurse/doctor to find out exactly what was happening and to let them know that my research showed it is for only a "short term (like 4 or 5 weeks)" to be used. Well its been 2 weeks and the physc person hasn't called me back....so I guess I will have to call "again" and find out when she is going to get back with me. I already told them that (not necessarily them) but lots of these places just want to load them up with meds to keep them quiet or keep them sleeping. I could understand if he was trying to do things to hurt himself or break things but they haven't told me any of this is happening, so maybe they figured they are dealing with someone who is keeping track of whats going on.

This question has been closed for answers. Ask a New Question.
Buspar works for some people but not others, as is true for most drugs. Always watch for side effects.

However, I'm on your side in that I'd want to know exactly WHY they are giving the meds. If it's just to make their lives easier, then it shouldn't be done. However, I've witnessed such horrendous anxiety that it's worse than any physical pain. If that's the case, by all means see what can be done to help. But the physician should be in touch with you.
Good luck,
Carol
Helpful Answer (0)
Report

What is BuSpar?

BuSpar (buspirone) is an anti-anxiety medicine that affects chemicals in your brain that may become unbalanced and cause anxiety.

BuSpar is used to treat symptoms of anxiety, such as fear, tension, irritability, dizziness, pounding heartbeat, and other physical symptoms.

BuSpar is not an anti-psychotic medication and should not be used in place of medication prescribed by your doctor for mental illness.

BuSpar may also be used for purposes not listed in this medication guide.

Important information

Do not use BuSpar if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, and tranylcypromine.
Consult you primary care physician for any further information.
Helpful Answer (2)
Report

Well, I come in with this subject as one would a fine edge sword.

First of all I have been in and out of mental institutions for the better part of 3/4 of my life.

Hospitalized @ 16 yrs., 22, 23, 27, 33.

I'm 52 right now, and it took well over 25 years to correctly diagnose me and get me on a proper regimen of meds which I'm very grateful for.

To round-up my meds, I had to take the initiative to research Buspar and add it by directly asking my doctor for it.

As mentioned by the expert, everyone's chemistry is different, and I have extremely terrible reactions to anything with Codine in it; Tofinl, or Navane -- the latter two being psychotropics.

Tardive dyskinesia was the result, with my tongue involuntarily sticking out with its entirety, excepting the Codine which just made me violently sick.

On the flip side, My Dad was taken from his families Polish farm at the tender age of 17, put on a train by the Nazi Regime and sent to -60 degrees forced labor camp in Finland.

After the war, he obtained work in the auto industry and faithfully raised 3 sons also in the cold weather.

Florida came next, and as I had no ties in Michigan anymore, I followed.

I chose not to marry as did our live-in Uncle in order to "Mind Our Elders" to borrow a phrase :)

Time passed and God brought me a Beautiful Woman inside and out Connie at my age of 39 to help with the caregiving.

We had to be extremely vigilant with the hospitals, and many times had to sleep in chairs in the chapel overnight just to keep an eye on the nurses, many of whom were mean-spirited or just plain lazy.

After being in prison camp, Dad expressed that he just wanted to rip all of the tubes off and jump out of the window to escape.

Just after that incident, the nursing staff had already picked out a NH and had a bed waiting WITHOUT our consent !!!

Now, I'm sorry, but that just was not going to happen.

Well, he's going to need 24/7 care and he is not strong enough to ride in a car, you're going to had to get Med Transport.

Connie responded, "What do you think I've been doing for the last 2 1/2 years ???!!! How much is the Med Taxi" ?

$60.

Done.

Dad passed quietly in his own home in his own bed on 11-22-2009.

My point being is that Buspar is one of the more well researched and mature proven drugs on the market.

It has been proven to work very well in a wide variety of cases.

It works very well for me, and is not some fly-by-night, off-the-wall non-clinically proven medication.

I take two spaced out over the daytime and sometimes three if the anxiety starts to pile-up.

Yes, I understand that the literature suggests it as a temporary treatment lasting 4-5 weeks. However, I'm on it permanently for my condition and have negligible side effects such a slight ringing in my ears -- (Tinnitus) -- which is also documented in the official literature as a side-effect.

My gentle suggestion to you would be to show-up several times UNANNOUNCED throughout the week at your Dad's bedtime and just observe and ask your dad questions.

Show up at sporadic hours 2 or 3 times a week for about 3 weeks, then make your decision.

I understand that this may be extremely difficult logistically or if you have your own children.

However, it is not an impossible request.

With Love and best wishes for you and your family, I Sincerely remain at your disposal,

-- Burt B.
Helpful Answer (2)
Report

I took my mother to a geriatric physchiatrist and he prescribed anti-depressants rather than anti-anxiety. My mother's doctor said anit-anxiety makes people with dementia worse. Anti-depressants have worked for my mother, but it took a while trying different ones, because the first one (Zoloft) caused diarhea and the second one (Lexapro) caused hives. She is now on Prozac and so far it is working well.
Helpful Answer (1)
Report

my husband has Lewy Body Dementia and has been on Buspar for a few weeks and is doing very well on it
Helpful Answer (1)
Report

I have been taking Buspar for the last two months in order to reduce anxiety related to recurring chest pain following gall bladder surgery, while a gastro specialist figures things out. I take 10 mg in the morning and 10 mg in the afternoon, the smallest of doses. One thing that stood out to me about your second post was that your dad slipped from his bed thinking he was working on a car. I know that all meds affect people differently, but since taking Buspar, my dreams have become MUCH more vivid. Not to the point where I am sleepwalking, but my husband says by movements in the bed have increased. From the research I've done on Buspar, this is a side-effect that is not overly common, but not rare, either. This may be something you may be interested in investigating a bit further before your dad is prescribed this medication.
Helpful Answer (1)
Report

Like everything else, YMMV, but buspirone is often a pretty good anxiety and agitation drug with fewer or at least less frequent major side effects than true antipsychotics. Some psych people turn up their nose at it because it is not the most potent drug on the market, and the usual first line medication for anxiety though is actually an SSRI. Buspar will not typically help depression per se, nor psychosis. But we use a fair amount of it for brain injury patients in the agitated phase and it helps tremendously for that, and I have seen it help someone with pre-existing OCD who had side effects on the SSRIs that were tried first.

(Y.M.M.V....we oughta write a song with that to the tune of Y.M.C.A....)
Helpful Answer (1)
Report

well finally after 3 1/2 weeks of waiting for the pysc woman to call me back she explained that it is a NON narcotic drug and they start out at the lowest dose. my concern was that I didn't want him to be "vegged" out and never awake when we go in to see him (which in itself is tricky to find the right time of day). but she said he apparently wakes at night (when he does go to bed) shaking the side rails of the bed, etc. So I said go ahead and start him on it, I just hate to see people so doped up that all they do is sleep. I know, myself, that I have to remember the disease is taking over and eventually he WILL be sleeping more than normal and at some point he will not remember who I am. thanks for all your posts.
Helpful Answer (1)
Report

What are the problems.. Might be scarred to go to bed. Might need a radio or CD player. Don't call it bed and turn out the light. - Have a small lamp in there that is not the ceiling light.
Helpful Answer (0)
Report

well when speaking with the NH the other day (they called and said dad slipped out of bed onto padded mat cause he thought he was working on the car)....I told them that the physc nurse/person has NOT yet called me and that was 2 weeks ago. she said they would relay the message (again).... I am not sure what their procedures are for nightime whether they let a small light on or not, but I guess I will need to ask some more questions and also check the nurses to see IF there really is a problem or what. thanks for your input. i too did some research and just feel that sometimes those that talk alot (my dad), they just want some quiet. but all the nurses I have talked to said they enjoy speaking with him.
Helpful Answer (0)
Report

See All Answers
This question has been closed for answers. Ask a New Question.